Illinois, 2011

Winter Weather in Illinois, January 17, 2011

January 17, 2011 · NWS ILX · 1 event in 1 county or zone

An area of low pressure and its associated warm front approaching the upper Midwest resulted in a swath of mixed precipitation across west central Illinois the morning of January 17th. Ice accumulations around one-tenth of an inch resulted in traffic accidents across Schuyler County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure and its associated warm front approaching the upper Midwest resulted in a swath of mixed precipitation across west central Illinois the morning of January 17th. Ice accumulations around one-tenth of an inch resulted in traffic accidents across Schuyler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 17, 5:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 17, 5:16 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
516 AM CST MON JAN 17 2011

.DISCUSSION...
ISSUED 238 AM CST MON JAN 17 2011
NOT MUCH OF A SHIFT OVERALL IN THE FORECAST AS THE TWO AREAS OF
PRECIP BEGIN TO CONVERGE ON CENTRAL ILLINOIS THIS MORNING. MIXED
PRECIP THROUGHOUT THE DAY LIKELY WITH SOME SLICK CONDITIONS
OVERALL AS ICE IS BRIEFLY POSSIBLE IN MOST LOCATIONS AT SOME POINT
IN THE NEXT 24 HOURS. ICE ACCUMULATIONS SHOULD BE VERY BRIEF AND
MINOR...AND ACCUMULATING SNOW WILL BE CONFINED MOSTLY TO AREAS
ALONG AND NORTH OF A LINE FROM MACOMB TO BLOOMINGTON. BOTTOM LINE
IS THAT THE FORECAST IS VERY MUCH A BLEND AND MOST ANY AND ALL
PRECIP TYPES ARE POSSIBLE THIS MORNING EARLY UNTIL WARMER AIR CAN
MAKE ITS WAY INTO THE FA THIS AFTERNOON AND CHANGE EVERYTHING OVER
TO LIQUID.

SECOND ISSUE FOR THE FORECAST COMES WED NIGHT/THUR AS ANOTHER SHOT
AT ACCUMULATING SNOW MOVES ACROSS CENTRAL AND SERN ILLINOIS AS A
WAVE PUSHES OUT OF THE CENTRAL PLAINS.

SHORT TERM...TODAY AND TONIGHT...
THE SLOWER SOLUTIONS HOLD BACK PRECIP FOR MUCH OF THE MORNING IN
THE EASTERN AND SOUTHEASTERN PORTIONS OF THE STATE...WITH ERLY
AND DRIER ADVECTION HOLDING BACK SOME OF THE PRECIP. THAT BEING
SAID...RADAR IMAGERY MOVING IN BEARS STRONGER RESEMBLANCE TO THE
GFS SOLN. ANOTHER WAVE PUSHING UP FROM THE SOUTH THIS MORNING HAS
SOME WEAK RETURNS ASSOCIATED WITH IT...BUT ARE ALSO HAVING TROUBLE
REACHING THE GROUND. THERMAL PROFILES MAKE THE ARGUMENT FOR THE P
TYPE IN THE NORTHERN TIER OF THE STATE TO BE CONFINED TO SNOW THIS
MORNING. HOWEVER...A RATHER SHALLOW WARM LAYER IN THE MORNING
OVER THE SRN HALF WITH AOB FREEZING AT THE SFC POINTS TO A LITTLE
BIT MORE OF A FZDZ/FZRA MESS IN THE SRN HALF OF THE
STATE...SHOULD ANYTHING EVEN GET GOING BEFORE NOON.

THE SYSTEM TO THE SOUTH MOVING IN IS BRINGING SOME WARMER TEMPS
WITH IT AND THE WAA KEEPS THE PRECIP IN THE SOUTH AFTER 18Z TO ALL
LIQUID. THE LIQUID TREND CONTINUES INTO THE EARLY EVENING AS THE
LLVL WAA CONTINUES UP UNTIL MIDNIGHT OR SO...PUSHING FURTHER NORTH
AS WELL. FORECAST HAS CONTINUED TO PUSH THE WARMER TEMPERATURES A
LITTLE FURTHER NORTH AT THE SFC...UNTIL THE LAST RUN DIPPED THE
LOW ITSELF A LITTLE FURTHER TO THE SOUTH...PULLING DOWN ACCESS TO
SOME COOLER TEMPS AT MID LEVELS AND THE SFC. EITHER WAY...THE
COLDEST OF THE TEMPERATURES ARE NOT ANTICIPATED UNTIL AFTER
06Z...AND ACTUALLY CLOSER TO 12Z. AT THIS POINT...THE PRECIP
SHOULD BE DWINDLING AND PUSHING OUT TO THE EAST. HOWEVER...THE
LOSS OF DENDRITES WITH THE DRYING OUT ALOFT WILL ALSO SET UP A
POSSIBLE FZDZ AGAIN FOR THE EARLY MORNING HOURS OF TUESDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
NEXT ISSUE FOR THE FORECAST WILL BE THE WED NIGHT/THU SYSTEM THAT IS
SHOWING QUITE A BIT OF SPREAD IN THE MODELS. THE NAM NORTH...AND
GFS AND ECMWF A LITTLE FURTHER SOUTH...BOTH TRACKS SLIGHTLY SOUTH
OF 00Z LAST NIGHT. WILL BUMP THE POPS...KEEPING THE PTYPE ALL
SNOW. BETTER ACCUMULATIONS LOOK TO BE IN THE SRN TIER OF THE
STATE...ALONG THE 2 TO 3 RANGE AT THIS POINT. CONSIDERABLE ISSUE
WITH THE CONFIDENCE OF THIS TRACK AT THIS POINT AND EXPECT SOME
MAJOR SHIFTS IN THE FORECAST. BEHIND THIS SYSTEM...SOME MAJOR COLD
AIR DIPS INTO CENTRAL ILLINOIS FOR THURSDAY NIGHT/FRIDAY.

&&

.AVIATION...
ISSUED 510 AM CST MON JAN 17 2011

TIMING OF WINTRY MIX OF PRECIP INTO THE AREA THIS MRNG THE MAIN
FORECAST CHALLENGE WITH MVFR/IFR CIGS PUSHING IN THIS AFTN AND
EVENING...WITH LIFR CONDITIONS OVERNIGHT AS TEMPS WARM AT THE
SFC AND ALOFT.

INITIAL WAVE OF SNOW AND SLEET PUSHING ACRS WEST CENTRAL IL...WITH
FCST SOUNDINGS SHOWING QUITE A BIT OF DRY AIR TO OVERCOME SOUTH OF
PIA TWDS SPI. MAY SEE A BRIEF PERIOD OF SNOW AT PIA AND SPI FOR
THE NEXT HOUR OR SO...AND THEN A BREAK WITH ANOTHER ROUND OF SLEET
AND FREEZING RAIN FROM MID MORNING INTO THEKILXNOWILX EARLY AFTN HOURS.
SFC TEMPS BY 18Z SHOULD BE AT OR ABOVE FREEZING AT SPI AND JUST BELOW
FREEZING AT PIA AND BMI. MODELS CONTINUE TO SUGGEST SFC TEMPS WL WARM
JUST ABOVE THE FREEZING MARK AT PIA AND BMI THIS AFTN SO ANY FREEZING
RAIN OR SLEET WILL GO OVER TO RAIN AND CONTINUE ON AND OFF THRU TNT.
INCREASING LOW LEVEL MOISTURE OVR THE COLDER GROUND WL LEAD TO SOME
LOWER VSBYS IN FOG LATER TDY AND TNT ALONG WITH THE CIGS DROPPING
OFF TO IFR WITH LOCAL LIFR CONDITIONS OVERNIGHT AS TEMPS AND DEW
POINTS RISE INTO THE MIDDLE 30S.

SFC WINDS WILL BE SOUTHEAST TO SOUTH TODAY AT 10 TO 15 KTS WITH
AN OCCASIONAL GUST ARND 20 KTS. WINDS WILL BE SOUTH TNT AT
10 TO 15 KTS VEERING MORE INTO THE SOUTHWEST AFTR 06Z.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 17, 5:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
535 AM CST MON JAN 17 2011

ILZ027>031-036>038-040>043-047>051-181200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
535 AM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SNOW...SLEET AND LIGHT FREEZING RAIN WILL PUSH ACROSS
THE AREA INTO THE MID AFTERNOON HOURS TODAY. SNOW ACCUMULATIONS
WILL BE AROUND AN INCH...MAINLY ALONG AND WEST OF THE ILLINOIS
RIVER. ICE ACCUMULATIONS WILL BE LESS THAN A TENTH OF AN INCH.
THE WINTRY MIX IS EXPECTED TO CHANGE OVER TO RAIN BY EARLY THIS
AFTERNOON...EXCEPT IN AREAS NORTH OF A PEORIA TO BLOOMINGTON LINE
WHERE THE CHANGEOVER WILL OCCUR BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH ACROSS THE AREA TUESDAY MORNING WHICH MAY
CHANGE THE RAIN BACK BRIEFLY OVER TO SOME LIGHT FREEZING RAIN OR
SNOW BEFORE ENDING.

LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY NIGHT AND THURSDAY
BRINGING ANOTHER THREAT FOR SNOW...WITH LIGHT ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER...ANY
REPORTS OF SNOW AND ICE WOULD BE APPRECIATED.

ILZ044>046-052>057-061>063-066>068-071>073-181200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
535 AM CST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM APPROACHING FROM THE WEST TODAY WILL BRING A
WINTRY MIX OF PRECIPITATION TO THE AREA. LIGHT SNOW...SLEET AND
FREEZING RAIN WILL PUSH ACROSS THE AREA INTO THE MID AFTERNOON
HOURS TODAY. ANY ICE ACCUMULATIONS WILL BE ON THE LIGHT SIDE
LATER THIS MORNING. THE WINTRY MIX IS EXPECTED TO CHANGE OVER TO
RAIN BY LATE THIS MORNING OR EARLY THIS AFTERNOON AS TEMPERATURES
WARM TO ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH ACROSS THE AREA TUESDAY MORNING WHICH MAY
CHANGE THE RAIN BACK OVER TO LIGHT SNOW BEFORE ENDING. AT THIS
TIME...NO ACCUMULATIONS ARE EXPECTED.

LOW PRESSURE WILL APPROACH THE AREA WEDNESDAY NIGHT AND THURSDAY
BRINGING ANOTHER THREAT FOR SNOW...WITH LIGHT ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER...
ANY REPORTS OF SNOW AND OR ICE WOULD BE APPRECIATED.

SMITH

In the hours before

Special weather statement, Jan 17, 3:34 AM CST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
334 AM CST MON JAN 17 2011

ILZ027>031-036>038-040>043-047>051-172100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-CASS-MENARD-SCOTT-MORGAN-SANGAMON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...JACKSONVILLE...SPRINGFIELD
334 AM CST MON JAN 17 2011

...SLICK ROADWAYS LIKELY TODAY...

AN APPROACHING STORM SYSTEM WILL BRING A BRIEF PERIOD OF SNOW TO
THE AREA THIS MORNING. THEN...WARMING TEMPERATURES ALOFT WILL
CAUSE ANY PRECIPITATION TO CHANGE TO SLEET OR FREEZING RAIN WHICH
WILL CONTINUE INTO THE EARLY AFTERNOON HOURS. TEMPERATURES...BOTH
SURFACE AND ALOFT...ARE EVENTUALLY EXPECTED TO WARM ENOUGH THIS
AFTERNOON AND EVENING FOR PRECIPITATION TO FALL IN THE FORM OF
RAIN.

WHILE SIGNIFICANT SNOW AND ICE ACCUMULATIONS ARE NOT EXPECTED WITH
THE APPROACHING STORM...A PERIOD OF LIGHT SNOW AND/OR ICE ACCUMULATION
WILL MAKE FOR SLICK TRAVEL CONDITIONS ON UNTREATED SURFACES. SOME
LIGHT ICING MAY STILL OCCUR AS TEMPERATURES CLIMB ABOVE FREEZING
LATER MONDAY DUE TO THE FROZEN GROUND AND LINGERING SNOW COVER.
ANY LINGERING PRECIPITATION SHOULD CHANGE BACK OVER TO SNOW AND
POSSIBLY A BRIEF PERIOD OF LIGHT FREEZING RAIN OR DRIZZLE BY DAWN
TUESDAY...BUT LITTLE IN THE WAY OF SNOW OR ICE ACCUMULATION IS
EXPECTED.

BE SURE TO ALLOW EXTRA TRAVEL TIME TODAY AND BE PREPARED FOR
SLICK ROADS...SIDEWALKS...AND PARKING LOTS.

ILZ044>046-052>057-061>063-066>068-071>073-172100-
PIATT-CHAMPAIGN-VERMILION-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-
EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-
RICHLAND-LAWRENCE-
INCLUDING THE CITIES OF...CHAMPAIGN...URBANA...DANVILLE...
TAYLORVILLE...DECATUR...CHARLESTON...MATTOON...SHELBYVILLE...
EFFINGHAM...FLORA...LAWRENCEVILLE
334 AM CST MON JAN 17 2011

...SLICK ROADWAYS POSSIBLE LATER THIS MORNING AND EARLY THIS
AFTERNOON...

AN APPROACHING STORM SYSTEM WILL BRING A MIXTURE OF SNOW...SLEET...
AND FREEZING RAIN TO THE AREA LATER THIS MORNING. TEMPERATURES...BOTH
SURFACE AND ALOFT...ARE EVENTUALLY EXPECTED TO WARM ENOUGH THIS
AFTERNOON INTO THE EVENING FOR PRECIPITATION TO FALL IN THE FORM
OF RAIN.

WHILE SIGNIFICANT SNOW AND ICE ACCUMULATIONS ARE NOT ANTICIPATED
WITH THE APPROACHING STORM...A PERIOD OF LIGHT SNOW AND/OR ICE
ACCUMULATION IS POSSIBLE INTO EARLY THIS AFTERNOON. THIS COULD
MAKE FOR SLICK TRAVEL CONDITIONS ON UNTREATED SURFACES. SOME LIGHT
ICING MAY STILL OCCUR AS TEMPERATURES CLIMB ABOVE FREEZING LATER
MONDAY DUE TO THE FROZEN GROUND AND LINGERING SNOW COVER. ANY
LINGERING PRECIPITATION SHOULD CHANGE BACK OVER TO SNOW OVERNIGHT
MONDAY INTO TUESDAY...BUT LITTLE OR NO ACCUMULATION IS EXPECTED.

BE SURE TO ALLOW EXTRA TRAVEL TIME MONDAY AND BE PREPARED FOR
SLICK ROADS...SIDEWALKS...AND PARKING LOTS.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Schuyler

When
January 17, 7:00 AM CST to 12:00 PM CST
Where
Schuyler forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

A mix of sleet and snow which changed to freezing rain produced slick conditions across Schuyler County. Ice accumulations around one tenth of a inch on area roadways produced several traffic accidents. One accident injured a semi-truck driver when her slide off of U.S. Route 67 northwest of Rushville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281312.